The End of the Litany of Chemo Side Effects Draws Near

A nosebleed this morning welcomed me to my day.  Just one of the many chemo side effects I’ve experienced on this breast cancer healing journey.  My last chemo is scheduled for Thursday, and though I do not look forward to this last round of side effects, I do look forward to no more chemo.

The first round of chemo (Adriamycin and Cytoxan) that began in September brought nausea and hair loss and great fatigue.  I’d look at the mailbox at the end of my steep driveway and wonder if I had the energy to walk down there to get my mail – and be able to get back up the drive to my house – and then up the steps to my living room.  When I got up in the mornings, I had to rest after washing my face and brushing my teeth.  And when my mouth got sore (as it is now), I’d wonder why manufacturers made toothpaste so that it burns when I brush my teeth.  When I’d microwave some oatmeal for a minute and a half, I’d have to sit down because I didn’t have the energy to stand that long.  But I made it through that round, having that last treatment on November 3rd and feeling much better the couple of weeks before my lumpectomy on December 5th.

This round of chemo (Taxotere) brought some of the same side effects, like mouth sores.  Though this time I have had more of what our family called “lie bumps” – those sensitive white bumps  you get on your tongue after you have supposedly told a lie.  My lie-telling apparently correlates to several days after getting an infusion.  The Magic Mouthwash helps with the pain, though.  My sinuses have been more unhappy during this round, too.  More drainage as well as the nosebleeds.  And then there are the joint and bone aches.  Those were the worst after the first infusion.  My bones and joints ached pretty badly, though not for long periods of time and not all places at once.  My right knee really caused a lot of pain.  Something in it seemed to catch, and when it did, it would almost take my breath away.  I limped around for a few days, but that eventually cleared up and hasn’t hurt since the first Taxotere treatment.

What has surprised me is that my hair has started coming back during this round of chemo.  I thought it wouldn’t be until all of the chemo was over that I’d start getting hair.  All I have now is some peach fuzz, but it’s definitely growing.  Before I started chemo, I had brown hair with a fair amount of gray.  This “new” hair is mostly white.  Some might be gray, but most is really light, white hair.  I’m curious to see what that looks like on me.  And I’m curious to see if it’s pretty straight, as it used to be, or whether it’s curly.  And whether it’s thicker.  I had very thin hair, and some people have told me that their hair came back thicker after chemo.  It sure seems fine instead of thick now, but it could change.

However, this litany of complaints is drawing near an end.  My last chemo is within sight.  I know I’ll some days of side effects, maybe stronger ones since chemo tends to be cumulative, but they will be the last ones.  Then I’ll have a little time to let my body heal and get ready for starting radiation, which will last for six and a half weeks.  I’m sure it will bring its own side effects, but at least it’s not a systemic treatment like chemo and will instead be focused on my left breast, which is where my tumor was.  My hair should keep growing, and the radiation oncologist says I should have more energy.  I haven’t been as tired with this chemo as the first one, but as the treatments progress, I do feel more fatigue.  I know I’m tired when it takes too much energy to sit in my comfy chair, and I have to lie on the sofa.  Maybe I won’t have that kind of tiredness during radiation.  I hope not.

I’m looking forward to having fewer physical complaints and to feeling stronger.  I won’t take feeling “normal” for granted, at least for a while.  I’ve been made aware of what a miracle the human body is.  Mine has undergone chemo poisoning and having a pound of flesh (or thereabouts) cut out and myriad needle punctures, yet it continues to function quite well and to heal after each poisoning or cutting or puncturing.  So I end another post focusing on gratitude.  Even with a litany of complaints, I’ve done well and am further along the healing path.  And the sun is out today, shining on my gratitude and brightening my mood as I look at the path that is in front of me.

Advertisements

10 thoughts on “The End of the Litany of Chemo Side Effects Draws Near

  1. It doesn’t sound like a litany of complaints to me, Krista. It sounds like a courageous person reporting to the world what the experience is like, and I thank you. It helps me know what others have been through and something of what to expect if, knock on wood, it should ever happen to me. My hat is off to a classy lady!

  2. Hey Krista,
    So grateful the chemo end is in sight for your white ( hair ) rhymes with healing light…hum.
    Our family still laughs about the tongue sores as white lies and why is it like your funny bone that really hurts to hit it, so not a good name, and those little white bumps are very big soreness ??

    See you week after when I return to town.
    Blue sky helps us all, yes?

    Sending you cyber energy to get through this last round.
    Much love,
    Margaret

  3. Congrats on reaching the end of this part of your journey!. I’m pretty certain my hair will be white or at least gray when it comes in too. Not sure yet how I feel about that! I have had little to no side effects with two treatments under my belt and just realized I was only taking 1/2 the dose of steroids I was supposed to. hmm.. Actually I was pretty miserable for a day and a half with the first treatment but other than some fatigue this one has been very easy. I’m not sure if I should fess up to the doctor or not 😉

    • Little to no side effects is wonderful! I hope that continues through all of your treatments. I had an easier time with my first treatment. My guess is that my body was basically healthy when they started. But my third treatment wasn’t too bad, either. Unpredictability has been a big part of this breast cancer journey.

  4. existing in a world of light and uncertainty, you are one warrior woman. All is uncertain but how often we didn’t and don’t understand it. You have certainly been thrust into a world of uncertainity and bob and float and swim within it graciously. Your openess in these blog posts helps me. So human , so wonderful. In my meditations always. Love , Lynne

  5. Krista,
    I sent you a quick note and said I’d give you a call but after reading about your fatigue I decided to wait. I wish I could do more but for now you are in my thoughts and prayers. Lynn Sidlovsky

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s